Reaction to Clarithromycin 250mg antibiotic

Hi everyone

I've got PMR and on 5mg prednisilone but recently keep getting  chest infections. The doctor gave me Clarithromycin 250mg  the last time. Has anyone had a reaction to this? I've got increasingly jittery, shaky, wired up sort of feeling all over my body which made me get a bit panicky!  Just wondered if this was common.

Thanks

Helen

9 Replies

oldestnewest
  • I recently had 6 weeks of Clarithromycin on a lower dosage and was warned that they might give me peculiar dreams! As far as I know, this didn't happen, but then I am a sound sleeper and rarely remember my dreams. Have you read the list of side-effects on the leaflet that comes with the tablets? If this goes on, you should really tell your GP and perhaps ask for a different antiB. Another thought - if you're on statins, as I am, you have to stop taking them while you're using this antiB.

  • There is a potential moderate/severe drug interaction flagged for clarithromycin and prednsiolone  (the severe bit will apply at high doses or for very sensitive patients).

    "Serious - Use Alternative

    Possible serious or life-threatening interaction. Monitor closely. Use alternatives if available.

    Clarithromycin oral will increase the level or effect of prednisone oral by affecting hepatic/intestinal enzyme CYP3A4 metabolism"

    The clarithromycin increases side effects of pred because it changes the way the pred is metabolised in the body. It can also make the effect better though.

    Into the bargain, while it isn't serious

    "prednisone oral and clarithromycin oral

    prednisone oral will decrease the level or effect of clarithromycin oral by affecting hepatic/intestinal enzyme CYP3A4 metabolism."

    which means the clarithromycin isn't going to be as effective as the doctor thinks because the blood level is lower and it isn't as effective.

    If your doctor didn't know that the pharmacist should have - or do you not always go to the same chemist? Using the same local chemist is always a good idea if you can because they will become familiar with your repeat prescriptions. Doesn't always work - but every little helps. Of course, all the more difficult in the days of supermarket pharmacies.

  • Your reply has been helpful to me too, Pro. I was on a low dose of Clarithromycin for six weeks, and still steadily tapering pred, so there was no obvious interaction. However, it might explain why it seems that the sinus infection hasn't completely gone away and I am dreading that the consultant may propose a surgical procedure under general anaesthetic.

  • Thank you for this...  

    I was diagnosed GCA and PMR last April, since then I have had several chest/sinus infections. Each time I have been prescribed  Clarithromycin, it never completely rids me of the infections. I have just finished a weeks course, I feel the infection on it's way back again. So debilitating.

     I will be able to discuss this with a GP now.

    Wishing you all a happy and peaceful Easter time.

  • If you are having repeated infections then they should not be giving you the same antibiotic every time - they should be using others, preferably of a different class, in turn. If the infections are returning - after the 3rd lot they should have decided to do a swab and identify exactly WHICH bacterium is causing it.

    The fact the infections are recurring in such short times suggests they are going what is called sub-clinical - the bacteria not entirely gone but few enough not to cause symptoms until they have replicated again. Typically the infections are every 5 or 6 weeks or so when this happens. Because there are a few parent bacteria each time that have survived a dose of the abx, they are less likely to succumb to the next lot - and increasingly become more and more resistant. Using a different antibiotic helps prevent this happening - you take the surviving bacteria by surprise!

    I find my mind boggling - this is basic bacteriology and pharmacology. They have to have been asleep in the lectures...

  • Thank you so much for your advice and caring. Kindest regards Marion

  • Hi MARION7 I am a veteran sinusitis suffer for over 20 years having had 2 major ops on sinuses.... have you tried doxycycline? It's a 2 week 16 tablet course taking 2 tablets straight away and then 1 tablet each day thereafter. Once I had a chest infection and my old GP prescribed it for that over and above the sinus infection I was complaining of and it cleared both up!

  • Thank you pmrdec, I will ask more questions when I next see my GP.  :-) Will let you now what happens. 

  • I was prescribed clarithromycin in January 2016 to treat a recurrence of chest infection. I had not had this antibiotic previously and within 24 hours developed an itchy skin rash on most of my body but much worse on upper torso. I was advised to stop taking it immediately and was prescribed doxycycline instead. I wasn't aware of any shaky or "wired" type symptoms - but then did only take clarithromycin for 24 hours. Hope you feel better soon. I too have had several chest infections this winter as well as cellulitis in my legs twice, for which the treatment is - you've guessed it - antibiotics!

    Take care,

    Linda

You may also like...